What's the Right ADHD Medication for Your Child?
Watch for Side Effects continued...
Another common side effect is a loss of appetite. "Make sure to have a lot of nutritional snacks available for later in the day, when the medication wears off," Stein says. But if your child starts losing weight, that's a red flag to switch to a different drug.
More serious side effects could include personality changes that don't go away in a few days, like feeling depressed or acting "zombielike." In some cases, kids might even hallucinate or develop tics.
If you notice these problems -- or anything else that alarms you -- tell the doctor right away and stop the medication. Since the drugs leave the body in a few hours, the side effects should go away as soon as your child stops taking it. In most cases, the doctor will change the dosage or try another medication.
An Ongoing Process
Medicine can lead to remarkable changes in your child's ability to focus in school, follow directions at home, and get along with others. But it works best with behavioral strategies.
"Medication doesn't cure ADHD. It reduces the symptoms," says Stein. "And it always wears off, so it's important for the child's parents and teachers to work with him on behavioral skills, too." He also recommends re-evaluating your child's treatment once a year, since symptoms can change over time.
Though Wendy initially resisted giving her son the medications, she says it was one of the best decisions she ever made. "His self-esteem has improved dramatically," she says. "I'm so glad we reached out to a professional who was trained in ADHD and was able to find the right treatment for him. It's changed not only his life, but the entire family is happier now."